MAUDE Adverse Event Report: ETHICON INC. SURGICEL NU KNIT HEMO 7.5X10; HEMOSTATIC AGENT, ABSORBABLE

ETHICON INC. SURGICEL NU KNIT HEMO 7.5X10; HEMOSTATIC AGENT, ABSORBABLE
Catalog Number 1943
Health Effect - Clinical Codes Purulent Discharge (1812); Erythema (1840); Fever (1858); Unspecified Infection (1930)
Date of Event 02/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).To date, the device has not been returned.If the product is returned for evaluation, any further information derived from the evaluation will be submitted in a supplemental 3500a form.A manufacturing record evaluation was performed for the finished device lot number and no non-conformances were identified.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: age, gender, weight, bmi at the time of index procedure date of the index surgical procedure diagnosis and indication for the index surgical procedure? patient pre-existing medical conditions why was surgicel nu knot used during the initial procedure? was excess surgicel nu knit removed after receiving hemostasis, during the procedure? did the patient have an infection? what was the nature of the aspirate? were pre-op antibiotics administered? were any cultures performed? if yes, what was the result? what is the physician¿s opinion as to the etiology of or contributing factors to this event? does the surgeon believe that the surgicel nu knit was related to the patient¿s symptoms? given the surgeon¿s experience with this procedure, why does the surgeon consider surgical nu knit is a factor in the infection? why does the surgeon consider surgicel nu knit while excluding other factors? is this (infection) a recent observation? how has the number of infections changed from previous history of infections? what is the patient¿s current status?.
 
Event or Problem Description
It was reported that a patient underwent a thyroidectomy procedure on an unknown date in early (b)(6) 2019 and absorbable hemostat device was used.The absorbable hemostat device was cut into a stamp size and placed in the operation site before wound closure.The patient experienced a post op infection.On post-op day 6, the patient suffered from fever, redness and pus leakage.The wound was then explored for drainage.The patient was kept in the hospital for more than two weeks for dressing with treatment by antibiotics.Additional information has been requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested and the following was obtained: date of the index surgical procedure correct surgery date was (b)(6) 2019.Diagnosis and indication for the index surgical procedure? thyroid cancer.Patient pre-existing medical conditions mental retardation.Why was surgicel nu knot used during the initial procedure? hemostasis.Was excess surgicel nu knit removed after receiving hemostasis, during the procedure? only a stamp size of nu knit was placed before wound closure and left behind in the operation site.Did the patient have an infection? yes.What was the nature of the aspirate? pus.Were pre-op antibiotics administered? no.Were any cultures performed? if yes, what was the result? staphylococcus aureus.What is the physician¿s opinion as to the etiology of or contributing factors to this event? related to surgical material.Does the surgeon believe that the surgicel nu knit was related to the patient¿s symptoms? yes.Given the surgeon¿s experience with this procedure, why does the surgeon consider surgical nu knit is a factor in the infection? surgical material left behind has been used in different hospitals.Why does the surgeon consider surgicel nu knit while excluding other factors? no other cause or contamination identified.Is this (infection) a recent observation? yes.How has the number of infections changed from previous history of infections? previous infection rate: 1 in 1500 cases.What is the patient¿s current status? recovered.

Brand Name
SURGICEL NU KNIT HEMO 7.5X10
Common Device Name
HEMOSTATIC AGENT, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8410654
Report Number2210968-2019-79388
Device Sequence Number16593163
Product Code LMG
UDI-Device Identifier10705031002975
UDI-Public10705031002975
Combination Product (Y/N)N
Initial Reporter CountryHK
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Expiration Date02/28/2023
Device Catalogue Number1943
Device Lot NumberMHB6971
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/15/2019
Supplement Date Received by Manufacturer03/22/2019
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date03/28/2019
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;